Drought, Cheyenne County
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Cheyenne County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Drought conditions continued from December with east central Colorado rated as being in Extreme (D3) Drought. January precipitation was generally less than 35% of normal which did not change the current drought rating.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Drought conditions continued from December with east central Colorado rated as being in Extreme (D3) Drought. January precipitation was generally less than 35% of normal which did not change the current drought rating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 31, 10:59 PM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1059 PM MST MON DEC 31 2012 .UPDATE... ISSUED AT 608 PM MST MON DEC 31 2012 THE WINTER WEATHER HIGHLIGHTS HAVE BEEN DROPPED. LIGHT SNOW IS DIMINISHING RAPIDLY ACROSS THE AREA THIS EVENING. AREAS OF FLURRIES MAY CONTINUE INTO THE OVERNIGHT HOURS...BUT VERY LITTLE IF ANY ADDITIONAL SNOW ACCUMULATION IS EXPECTED. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 227 PM MST MON DEC 31 2012 SNOW WILL WIND DOWN THIS EVENING WITH MOST OF THE ACCUMULATION DONE BY 06Z. LATEST MODEL DATA IS SUPPORTED BY REALITY. SO HAVE ADJUSTED THE END TIME OF THE HIGHLIGHTS BACK TO 06Z. ACCUMULATING SNOW WILL END BY 12Z WITH FLURRIES POSSIBLE AFTER THAT. MODEL DATA IS SHOWING SOME VISIBILITY REDUCTIONS DUE TO FOG AFTER THE SNOW ENDS. NOT SURE ABOUT THAT BUT DID INSERT PATCHY FOG UNTIL MID MORNING. TEMPERATURES WILL BE TRICKY UNTIL THE EXTENT AND DEPTH OF THE SNOWFIELD BECOMES APPARENT. STAYED NEAR TO SLIGHTLY BELOW THE TEMPERATURE GUIDANCE THROUGH TOMORROW. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 137 PM MST MON DEC 31 2012 A QUIET WEATHER PATTERN WILL TAKE SHAPE ACROSS THE TRI-STATE REGION. THERE WILL BE ONE UPPER LEVEL DISTURBANCE THAT WILL MOVE ACROSS THE NORTHERN PLAINS WEDNESDAY AND INTO THURSDAY...HOWEVER IT APPEARS AS THOUGH THE BEST FORCING AND LIFT WILL STAY WELL TO THE NORTH. ONLY A FEW FLURRIES ARE POSSIBLE ACROSS SOUTHWEST NEBRASKA...HOWEVER THE CHANCE OF THIS WAS TOO LOW TO MENTION IN THE FORECAST. OTHER THAN THIS ONE UPPER LEVEL DISTURBANCE...NO OTHER DISTURBANCES ARE EXPECTED TO EVEN NEAR THE REGION AS A UPPER LEVEL RIDGE SETS UP ACROSS THE WESTERN UNITED STATES. THEREFORE...THE FORECAST WILL REMAIN DRY THROUGH THE EXTENDED PERIOD. TEMPERATURES WERE THE MAIN FOCUS OF THE EXTENDED FORECAST. BELOW NORMAL TEMPERATURES WILL CONTINUE THROUGH THURSDAY. MODELS ARE NOW INDICATING A WARMING TREND BEGINNING ON FRIDAY. WITH CLOUDLESS SKIES AND DRY WEATHER EXPECTED...THE WARMING TREND IS LIKELY TO HAPPEN. THE QUESTION WILL BE HOW WARM WILL IT ACTUALLY GET. THE TEMPERATURE FORECAST WILL DEPEND ON THE SNOW COVER AND WHICH DIRECTION THE WIND IS FROM. AS OF RIGHT NOW...WINDS WILL REMAIN FROM THE WEST OR NORTHWEST FOR MOST OF THE EXTENDED PERIOD...WHICH WOULD MEAN A SLOWER...LESS AGGRESSIVE WARMING TREND DUE TO THE VAST AMOUNT OF SNOW COVER TO OUR NORTH. THIS SCENARIO WOULD ALSO HELP PRESERVE THE RECENT SNOWFALL AS COOLER TEMPERATURES WOULD FILTER SOUTH. IF WINDS ARE MORE FROM THE SOUTHWEST WHERE LESS SNOW COVER IS PRESENT...THEN THE TEMPERATURES WOULD BE HIGHER THAN CURRENTLY ADVERTISED. THIS SOLUTION IS HINTED AT BY THE EUROPEAN AND GFS MODELS FOR FRIDAY AND SUNDAY. FOR NOW...CONTINUED TO SHOW THIS WARMING TREND BUT WAS NOT AS AGGRESSIVE AS THE MODELS...LOWERING THE INITIAL GUIDANCE BY A DEGREE OR TWO FOR HIGHS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1052 PM MST MON DEC 31 2012 EXPECT CONDITIONS TO CONTINUE TO VARY BETWEEN IFR AND MVFR AT MCK AND GLD AS VERY LIGHT SNOW SHOWERS MOVE ACROSS THE REGION THROUGH ABOUT 10Z. AFTER 10Z...EXPECT LIGHT SNOW TO BE FINISHED AND OUT OF THE AREA WITH A TRANSITION FROM MVFR TO VFR CONDITIONS BY 19Z AS WINDS INCREASE FROM TO THE WEST. EXPECT CONDITIONS TO REMAIN VFR AS SKIES CLEAR AFTER 00Z AT BOTH LOCATIONS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...BULLER LONG TERM...RRH AVIATION...LOCKHART
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1246 PM MST MON DEC 31 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1246 PM MST MON DEC 31 2012 /146 PM CST MON DEC 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL CONTINUE THROUGH TONIGHT. MOST OF THE AREA WILL RECEIVE 3 TO 7 INCHES OF SNOW WITH THE HIGHEST AMOUNTS ALONG AND EAST OF A LINE FROM GOODLAND TO ATWOOD TO MCCOOK. LOCATIONS ALONG AND EAST OF LEOTI TO HOXIE TO NORTON WILL RECEIVE THE HEAVIEST AMOUNT OF SNOW. MINOR BLOWING AND DRIFTING OF THE SNOW IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED. BULLER
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MST MON DEC 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW OAKLEY 39.13N 100.85W
12/31/2012 M3.5 INCH LOGAN KS EMERGENCY MNGR
0.23 INCHES OF LIQUID EQUIVALENT
0502 PM SNOW GOODLAND 39.35N 101.71W
12/31/2012 M1.0 INCH SHERMAN KS OFFICIAL NWS OBS
0610 PM SNOW ARAPAHOE 38.85N 102.17W
12/31/2012 E1.0 INCH CHEYENNE CO CO-OP OBSERVER
0610 PM SNOW 9 SSE NORTON 39.72N 99.83W
12/31/2012 E4.0 INCH NORTON KS CO-OP OBSERVER
0610 PM SNOW ATWOOD 39.81N 101.04W
12/31/2012 E2.0 INCH RAWLINS KS CO-OP OBSERVER
0610 PM SNOW CULBERTSON 40.23N 100.84W
12/31/2012 E1.0 INCH HITCHCOCK NE CO-OP OBSERVER
0610 PM SNOW MCCOOK 40.20N 100.62W
12/31/2012 E0.5 INCH RED WILLOW NE CO-OP OBSERVER
0610 PM SNOW ST. FRANCIS 39.77N 101.80W
12/31/2012 E1.0 INCH CHEYENNE KS CO-OP OBSERVER
0610 PM SNOW SHARON SPRINGS 38.89N 101.75W
12/31/2012 E2.0 INCH WALLACE KS CO-OP OBSERVER
0610 PM SNOW LEOTI 38.48N 101.36W
12/31/2012 E4.0 INCH WICHITA KS CO-OP OBSERVER
0610 PM SNOW 3 N RUSSELL SPRINGS 38.96N 101.18W
12/31/2012 E2.0 INCH LOGAN KS CO-OP OBSERVER
0610 PM SNOW GRAINFIELD 39.11N 100.47W
12/31/2012 E2.0 INCH GOVE KS CO-OP OBSERVER
0610 PM SNOW 1 E HILL CITY 39.37N 99.83W
12/31/2012 M4.0 INCH GRAHAM KS CO-OP OBSERVER
0610 PM SNOW HOXIE 39.36N 100.44W
12/31/2012 E5.0 INCH SHERIDAN KS CO-OP OBSERVER
&&
JJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MST MON DEC 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM SNOW 13 N EDSON 39.52N 101.54W
12/31/2012 M1.0 INCH SHERMAN KS NWS EMPLOYEE
&&
JJMThe national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437917, 437919, 437920.